Winter Storm, Central Oregon
- When
- December 19, 3:00 PM PST to December 20, 1:30 AM PST
- Where
- Central Oregon forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Freezing rain followed heavy snow across Jefferson and Deschutes Counties.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Freezing rain followed heavy snow across Jefferson and Deschutes Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 19, 2:16 PM PST, 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
216 PM PST MON DEC 19 2005
.SHORT TERM...UPPER LOW OUT AROUND 140 WEST AND IS CONTINUING TO
TRACK EAST AS THE NEXT WAVE OF PRECIPITATION SPREADS ACROSS CENTRAL
INTO NORTHEAST OREGON. WARMER AIR HAS SPREAD OVER THE
OCHOCO-JOHN DAY HIGHLAND AND VALLEY WITH JUST RAIN WHILE FREEZING
RAIN CONTINUES OVER MOST OF THE REST OF THE REGION. ANOTHER SURGE
OF WARM AIR WILL OVERSPREAD THE AREA TONIGHT...BUT MOST OF CENTRAL
OREGON AND THE LOWER ELEVATIONS OF NORTHEAST OREGON AND CENTRAL
WASHINGTON REMAIN AT OR BELOW FREEZING, SO MOST ZONES WILL CONTINUE
TO HAVE WARNINGS OR ADVISORIES THROUGH TONIGHT. THE COLD AIR WILL
BE ERODED FROM SOUTH TO NORTH ACROSS THE FORECAST AREA ON TUESDAY
WITH THE YAKIMA AND KITTITAS VALLEYS STILL SEEING FREEZING
PRECIPITATION. A COLD FRONT TRIES TO COME THROUGH ON WEDNESDAY AND
WEDNESDAY NIGHT BUT MOST OF THE PRECIPITATION IS WRUNG OUT ON THE
CASCADES WITH ONLY CHANCES POPS OR LESS IN THE FORECAST AREA.
TEMPERATURES WILL CONTINUE TO WARM EACH DAY. STRONG WINDS WILL
CONTINUE TONIGHT AND TUESDAY IN THE GRANDE RONDE VALLEY. MML
.LONG TERM...THURSDAY THROUGH MONDAY...UNSETTLED WEATHER PATTERN
EXPECTED THURSDAY AND FRIDAY AS A SERIES OF SYSTEMS MOVE THROUGH THE
AREA. SNOW LEVELS WILL BE HIGH AS A WARM SOUTHWEST FLOW ALOFT IS
OVER THE AREA. A DRYING PATTERN MAY OCCUR SATURDAY THROUGH MONDAY
AS AN UPPER LEVEL RIDGE BUILDS INTO THE AREA...BUT MODELS ARE NOT IN
GREAT AGREEMENT WITH THIS AND WILL KEEP IN MAINLY SLIGHT CHANCE POPS
FOR NOW. ABOVE NORMAL TEMPERATURES ARE EXPECTED DURING THE EXTENDED
PERIOD. JW
.AVIATION...ANOTHER WARM FRONT PASSAGE WILL OCCUR TONIGHT RESULTING
IN CONTINUED FREEZING RAIN AT RDM...AND INCREASING FREEZING RAIN
AND/OR SLEET AT OTHER TAF SITES. CEILINGS WILL GENERALLY STAY IFR
TO MVFR AT EACH TAF SITE...WITH VISIBILITIES OCCASIONALLY MVFR.
BEHIND THE WARM FRONT ON TUESDAY A MOIST SOUTHERLY FLOW WILL
CONTINUE TO BRING FREEZING PRECIPITATION AT TIMES. THE FREEZING
RAIN IS EXPECTED TO CHANGE TO RAIN TOMORROW AT RDM...WITH FREEZING
RAIN POSSIBLY CHANGING TO RAIN AT PDT AND ALW TOMORROW AFTERNOON. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 23 30 29 37 / 70 50 20 20
ALW 22 32 31 37 / 70 50 20 20
PSC 23 32 30 39 / 70 50 20 20
YKM 23 32 29 38 / 70 50 20 20
HRI 24 32 29 37 / 70 50 20 20
ELN 22 33 26 37 / 70 50 20 20
RDM 28 39 33 44 / 70 30 30 20
LGD 30 36 32 40 / 60 50 20 20
5J0 32 40 33 41 / 50 40 30 20
DLS 29 33 32 42 / 70 60 20 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 6 AM PST TUESDAY FOR ORZ049...
ORZ050-ORZ502.
ICE STORM WARNING UNTIL 6 AM PST TUESDAY FOR ORZ042-ORZ043 AND
ORZ501AND ORZ504..
FREEZING RAIN ADVISORY UNTIL 6 AM PST TUESDAY FOR ORZ044.
WINTER STORM WARNING UNTIL 6 AM PST TUESDAY FOR ORZ041.
WA...WINTER STORM WARNING UNTIL 6 AM PST TUESDAY FOR WAZ501-502.
WINTER STORM WARNING UNTIL 6 AM PST TUESDAY FOR WAZ024 AND
WAZ026-027.
WINTER WEATHER ADVISORY UNTIL 6 AM PST TUESDAY FOR WAZ028.
FREEZING RAIN ADVISORY UNTIL 6 AM PST TUESDAY FOR WAZ029.
&&
TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
93/86/86HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
455 AM PST MON DEC 19 2005
WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-201300-
EAST SLOPES OF THE CENTRAL CASCADES-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
455 AM PST MON DEC 19 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER MIX
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
CENTRAL CASCADES, EAST SLOPES OF THE SOUTHERN CASCADES,
KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER GORGE OF
OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
A PACIFIC STORM WILL CONTINUE TO BRING A MIXTURE OF SNOW...SLEET AND
FREEZING RAIN ACROSS THE FORECAST AREA TODAY AND TONIGHT. NUMEROUS
WINTER WEATHER WARNINGS AND ADVISORIES ARE IN EFFECT TODAY SEE
AWIPS PRODUCT PDXWSWPDT...WMO WWUS46 FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINTER MIX TUESDAY
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
CENTRAL CASCADES, EAST SLOPES OF THE SOUTHERN CASCADES,
KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER GORGE OF
OREGON, NORTH CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON,
GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE
MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
LINGERING FREEZING RAIN AND SLEET WILL PERSIST ON TUESDAY. AFTER
THAT A WARMER SOUTHWEST FLOW ALOFT WILL BRING MUCH WARMER AIR WITH
UNSETTLED SHOWERY CONDITIONS TO THE REGION FOR THE REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.
88PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
126 PM PST MON DEC 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 AM HEAVY SNOW 6 SW THE DALLES 45.54N 121.26W
12/19/2005 7.0 INCH WASCO OR TRAINED SPOTTER
TOTAL SNOW SINCE SUNDAY AFTERNOON.
0632 AM SNOW N HEPPNER 45.35N 119.55W
12/19/2005 1.0 INCH MORROW OR TRAINED SPOTTER
NOW FREEZING RAIN...22 DEGREES
0700 AM FREEZING RAIN 1 SE PRINEVILLE 44.29N 120.83W
12/19/2005 0.00 INCH CROOK OR TRAINED SPOTTER
FREEZING RAIN SINCE 0400. 3 INCHES SNOW SUNDAY.
0715 AM FREEZING RAIN N CONDON 45.24N 120.19W
12/19/2005 0.00 INCH GILLIAM OR TRAINED SPOTTER
SINCE 5 AM. 2-3 INCHES SNOW SUNDAY.
0735 AM FREEZING RAIN N BOARDMAN 45.84N 119.70W
12/19/2005 0.00 INCH MORROW OR TRAINED SPOTTER
MIXED WITH SLEET
0800 AM FREEZING RAIN 1 N PILOT ROCK 45.49N 118.82W
12/19/2005 0.00 INCH UMATILLA OR TRAINED SPOTTER
TEMPERATURE 23
0926 AM SNOW 1 N SUNNYSIDE 46.32N 120.03W
12/19/2005 1.5 INCH YAKIMA WA TRAINED SPOTTER
SINCE 8 AM.
1256 PM DENSE FOG CONDON 45.24N 120.18W
12/19/2005 GILLIAM OR BROADCAST MEDIA
FREEZING FOG WITH VISIBILITY LESS THAN 100 FEET.
&&
HULL2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482852, 5482853.